Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 127, NWS Lincoln, IL

June 12, 1998Coles County, Moultrie County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 12, 1998, 7:03 PM CDT for Coles County, Moultrie County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1998, 7:03 PM CDT (00:03 UTC)
Expired
Jun 12, 1998, 7:45 PM CDT
In force
42 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Coles County, IL, Moultrie County, IL

The radar

The Lincoln radar (KILX), 101 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 2:45 PM CDTTornado WatchSPC6 hr
Jun 12, 4:30 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

770 
WUUS1 KSPI 130004 RRA
SVRSPI
ILC029-139-130045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
703 PM CDT FRI JUN 12 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  COLES COUNTY IN EAST CENTRAL ILLINOIS
  MOULTRIE COUNTY IN EAST CENTRAL ILLINOIS


* UNTIL 745 PM CDT

* AT 701 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  5 MILES WEST OF MATTOON...MOVING EAST AT 40 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  MATTOON
  CHARLESTON
  BRUCE
  ALLENVILLE

LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS. DAMAGING WINDS ARE ALSO
POSSIBLE WITH THE PASSAGE OF THIS STORM.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

TF/BK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:05 PM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, Jun 12, 1:05 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
105 PM CDT FRI JUN 12 1998

17Z SFC ANALYSIS SHOWING CF NOW EXTENDING FROM NW-W CENT IL BACK INTO W
CENT MO. PLENTY OF LOW LVL MOISTURE AVAILABLE WITH DEW PTS IN THE LWR
70S ACROSS CENT IL. LOW LVL MOISTURE CONV NOT TOO IMPRESSIVE ATTM ALONG
BOUNDARY. CU HAS BEEN FORMING ALONG THIS BOUNDARY BUT ONLY SHRA
ACTIVITY REMAINING BACK ACROSS IA. EXTREMELY UNSTABLE CONDS ACROSS CWA
AHEAD OF FRONT. LATEST ADAP INDICATING LIS TO MINUS 8 AND NO CAP. WITH
NEAR MAX SUNSHINE INTO EARLY THIS AFT AND HIGH LOW LVL MOISTURE...CAPES
PROGGED TO BE OVER 3000 J/KG. S/W TROF WORKING E OUT OF NE SHOULD AID
IN TSTM DVLPMNT SOON. WITH EXTREMELY UNSTABLE AIRMASS IN PLACE/SRH
VALUES OF 150-200 AND 50-60 KT MID LVL JET WOULD EXPECT SOME OF THESE
STORMS TO TURN SEVERE. AS S/W MOVES EAST EARLY THIS EVE AND SFC TROF
WORKS SE OF AREA TSTMS SHOULD MOVE QUICKLY EAST OF AREA.

PIA  60/82  20
SPI  60/82  40
D"EC  60/82  40
CMI  60/82  40
LWV  62/84  40

FRIEDERS

In the hours before

Special weather statement, Jun 12, 5:13 PM CDT, 1 hour 50 minutes before
ILZ031-037-038-041>043-047>051-122315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
513 PM CDT FRI JUN 12 1998

...TORNADO WATCH CANCELLED FOR COUNTIES IN CENTRAL ILLINOIS...

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN
CENTRAL ILLINOIS...WOODFORD...MC LEAN...TAZEWELL...LOGAN...
DEWITT...MENARD...SANGAMON...SCOTT...MORGAN...CASS...AND MASON.

SEVERE THUNDERSTORMS HAVE MOVED SOUTHEAST OUT OF THESE COUNTIES AND
ARE NO LONGER A THREAT.

SCATTERED SHOWERS AND THUNDERSTORMS CAN STILL BE EXPECTED THROUGH
THE EVENING.

PALMER
Special weather statement, Jun 12, 5:13 PM CDT, 1 hour 50 minutes before
ILZ031-037-038-041>043-047>051-122315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
513 PM CDT FRI JUN 12 1998

...TORNADO WATCH CANCELLED FOR COUNTIES IN CENTRAL ILLINOIS...

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN
CENTRAL ILLINOIS...WOODFORD...MC LEAN...TAZEWELL...LOGAN...
DEWITT...MENARD...SANGAMON...SCOTT...MORGAN...CASS...AND MASON.

SEVERE THUNDERSTORMS HAVE MOVED SOUTHEAST OUT OF THESE COUNTIES AND
ARE NO LONGER A THREAT.

SCATTERED SHOWERS AND THUNDERSTORMS CAN STILL BE EXPECTED THROUGH
THE EVENING.

PALMER
Local storm report, Jun 12, 7:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
700 PM CDT FRI JUN 12 1998

PRELIMINARY STORM REPORT.  FULL REPORT TO FOLLOW LATER IN THE EVENING.

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0338 PM    BROADWELL                 IL   .75 INCH HAIL
06/12/98   LOGAN                          REPORTED BY OFF-DUTY NWS
                                          EMPLOYEE

0447 PM    ATWOOD                    IL   WIND DAMAGE
06/12/98   PIATT                          TREES DOWN. REPORTED BY
                                          COUNTY SHERIFF

0500 PM    CATLIN                    IL   WIND DAMAGE
06/12/98   VERMILION                      TWO 35-FOOT-TALL TREES
                                          BLOWN DOWN.  ESDA REPORT

0541 PM    MATTOON                   IL   1.75 INCH HAIL
06/12/98   COLES                          REPORTED BY COUNTY EOC

0557 PM    DIVERNON                  IL   1 INCH HAIL
06/12/98   SANGAMON                       REPORTED BY FORMER NWS
                                          EMPLOYEE

0637 PM    ASSUMPTION                IL   .75 INCH HAIL
06/12/98   CHRISTIAN                      CHRISTIAN COUNTY 911
                                          REPORT

0637 PM    STONINGTON                IL   WIND DAMAGE
06/12/98   CHRISTIAN                      POWER POLES BLOWN DOWN.
                                          REP"ORTED BY CHRISTIAN
                                          COUNTY 911

GEELHART
Local storm report, Jun 12, 7:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
700 PM CDT FRI JUN 12 1998

PRELIMINARY STORM REPORT.  FULL REPORT TO FOLLOW LATER IN THE EVENING.

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0338 PM    BROADWELL                 IL   .75 INCH HAIL
06/12/98   LOGAN                          REPORTED BY OFF-DUTY NWS
                                          EMPLOYEE

0447 PM    ATWOOD                    IL   WIND DAMAGE
06/12/98   PIATT                          TREES DOWN. REPORTED BY
                                          COUNTY SHERIFF

0500 PM    CATLIN                    IL   WIND DAMAGE
06/12/98   VERMILION                      TWO 35-FOOT-TALL TREES
                                          BLOWN DOWN.  ESDA REPORT

0541 PM    MATTOON                   IL   1.75 INCH HAIL
06/12/98   COLES                          REPORTED BY COUNTY EOC

0557 PM    DIVERNON                  IL   1 INCH HAIL
06/12/98   SANGAMON                       REPORTED BY FORMER NWS
                                          EMPLOYEE

0637 PM    ASSUMPTION                IL   .75 INCH HAIL
06/12/98   CHRISTIAN                      CHRISTIAN COUNTY 911
                                          REPORT

0637 PM    STONINGTON                IL   WIND DAMAGE
06/12/98   CHRISTIAN                      POWER POLES BLOWN DOWN.
                                          REP"ORTED BY CHRISTIAN
                                          COUNTY 911

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:18 PM CDTTornado WarningILXRichland57 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.